MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 36CM 125D RIGHT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 36CM 125D RIGHT; NAIL, FIXATION, BONE
Catalog Number 71675533
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/20/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the implant was found broken 3 months after the implantation.
 
Additional Manufacturer Narrative
The associated intertan nail was returned and evaluated.A lab analysis conducted during this investigation through the scanning electron microscopy and energy dispersive x-ray methods indicated that the 10mm intertan nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by the nail bearing cyclic (i.E.Repeated) stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.The edxa spectrum of the fracture surface showed peaks corresponding to those expected from the ti-6al-4v material.No manufacturing or material deviations were found during this investigation.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A clinical evaluation noted that no relevant supporting documentation was provided, therefore a thorough medical investigation could not be performed.The patient impact beyond the reported revision cannot be determined.No further investigation warranted for this complaint; and smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 36CM 125D RIGHT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8374564
Report Number1020279-2019-00856
Device Sequence Number18883656
Product Code JDS
UDI-Device Identifier00885556345344
UDI-Public00885556345344
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71675533
Device Lot Number17MM06489
Initial Date Received by Manufacturer 02/06/2019
Supplement Date Received by Manufacturer02/06/2019
Initial Report FDA Received Date02/27/2019
Supplement Report FDA Received Date06/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;